Indiana, 2009Flash Flood in Indiana, June 11, 2009
June 11, 2009 · NWS IWX · 1 event in 1 county or zone
An upper level wave interacted with an unstable air mass along a stationary boundary across northern Indiana. Thunderstorms developed across Porter County and slowly drifted into far western Laporte County and weakened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level wave interacted with an unstable air mass along a stationary boundary across northern Indiana. Thunderstorms developed across Porter County and slowly drifted into far western Laporte County and weakened. An isolated storm developed over St. Joseph County, and remained nearly stationary causing areas of flash flooding with cars reported stuck in deep flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 3:22 AM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 3:22 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 AM EDT THU JUN 11 2009
.SHORT TERM...
FOCUS OF THIS PACKAGE CONFINED TODAY WITH FEW CHANGES PAST 00Z.
LARGE MCS HAS SLOWLY BEEN WORKING NE TOWARDS THE AREA WITH LEADING
EDGE FINALLY MAKING IT INTO FAR SW PARTS OF THE AREA. IN
ADDITION...A PERSISTENT LINE OF SHOWERS AND STORMS THAT WAS DOUSING
PORTIONS OF LAKE AND PORTER COUNTY HAS EXPANDED SINCE LAST UPDATE
AND NOW MOVED INTO SOUTH BEND AREA WITH TORRENTIAL RAINS STILL
ONGOING FROM SOUTHERN LAPORTE COUNTY WEST AND SOUTH. AT LEAST THE
SOUTHERN HALF OR SO OF THE AREA SHOULD SEE A DECENT RAINFALL INTO
THIS MORNING...ALTHOUGH LEADING EDGE NOW STRUGGLING SOMEWHAT AS IT
ENCOUNTERS THE SOMEWHAT DRIER EASTERLY FLOW. MODELS WITH THE
CLOSEST IDEA TO THINGS AT THIS POINT ARE THE ARW AND NMM...WHICH
WHILE 2 TO 4 HOURS TOO SLOW ON THINGS DOES SHOW THE EXPANDING AREA
OF RAIN ACROSS THE AREA WITH A BRIEF WINDOW POSSIBLE LATER THIS
MORNING BEFORE THE NEXT S/W MOVES IN. HAVE WENT WITH A PRE 1ST
PERIOD TO ADDRESS CURRENT TRENDS AND EXPANDED POPS TO CAT IN SW
AREAS INTO THIS MORNING. RAINFALL AMOUNTS WILL VARY GREATLY WITH
OVERALL FLOW POINTING TOWARDS SLOW MOVING CELLS THAT COULD EASILY
DROP 1 TO 2 INCHES OF RAIN IN AN HOUR. WHILE QPF NOT THIS DRAMATIC
IN GRIDS IS SIGNIFICANTLY HIGHER THAN FORECASTED QPF FROM HPC.
FOR THIS AFTERNOON...CLOUD TOPS ONCE AGAIN COOLING BACK ACROSS N
MISSOURI IN WAKE OF MCV WITH CONVECTION REFIRING. IT WILL BE THIS
AREA TO BE WATCHED AS THE WAVE MOVES TOWARDS THE AREA. FOR NOW
HAVE REORIENTED POPS TO BETTER ALIGN PROJECTED TRACK OF SYSTEM AND
MATCH UP BETTER WITH SURROUNDING OFFICES. HAVE ONLY WENT LIKELY AT
THIS TIME AS EXACT TIMING AND EVOLUTION STILL A BIT QUESTIONABLE.
AS LOW PULLS AWAY TONIGHT...DRY CONDITIONS WILL ARRIVE WITH SLOWLY
DECREASING CLOUDS AND LOWER HUMIDITIES.
&&
.LONG TERM...
AS NOTED YDA...OVERALL MODEL TREND ARGUES FOR CONTD SUPPRESSION OF
ACTIVE NRN STREAM FLOW TUCKED UNDER ANOMALOUS HGTS ACRS CANADA
UPSTREAM OF PERSISTENT NORTH ATLANTIC BLOCKING. 12/00Z ECMWF HAD
ABANDONED YDA/S SUSPICIOUS LOOKING FULL MERIDONAL ERN RIDGE IDEA AND
FITTING W/MORE SUPPRESSED LOOK OF COMPLEMENTARY GEM/UKMET W/CLIMO
FAVORED IDEA OF RIDGING BLDG ACRS THE SE CONUS. OP GFS SLOWER TO
LATCH ON BUT TRENDING IN THE RIGHT DIRECTION. THUS HAVE LTL REMORSE
IN TWEAKING TEMPS LWR.
OTHERWISE SPLIT FLW REGIME OVR THE WEST COAST OF NOAM STILL
TROUBLING WRT MODEL DETAILS OF SW IMPULSES EJECTING OUT OF DEEPENING
WRN CONUS SRN STREAM MEAN TROUGH. HWVR LARGE SCALE SYNOPTIC PATTN
WOULD FAVOR A CONTN OF W-E STATIONARY FNTL ZONE THROUGH THE OH
VALLEY AND AS EVIDENCED OVERNIGHT...SUSCEPTIBLE TO BUCKLING W/ANY
SIG SRN/NRN STREAM TROUGH EJECTION. THUS WHILE 00Z MODEL SPRT/TIMING
FOR AMPLIFYING NRN STREAM SW DIPPING SWD INTO THE GREAT LAKES CONTS
TO WAFFLE...SEE LTL REASON YET TO CHG GEARS W/SUN OR WED MENTION AT
THIS POINT AS IT REMAINS AN EXERCISE IN FUTILITY.
&&
.PREV DISCUSSION... /ISSUED 125 AM EDT THU JUN 11 2009/
AVIATION...
6Z TAFS.
NEW ISSUANCE WILL START OUT KSBN WITH A PREDOMINATE MVFR VSBY TO
COVER THE EXPANDING AREA OF SHOWERS AND STORMS SLOWLY EDGING NE
TOWARDS THE SITE. AT THIS POINT WILL JUST GO SHOWERS WITH CB
MENTION BUT IF TRENDS CONTINUE WILL NEED TO HIT THINGS HARDER IN
TERMS OF THUNDER. HAVE ALLOWED THIS GROUP TO CONTINUE THROUGH 20Z.
FURTHER REFINEMENT WILL LIKELY BE NEEDED AS TRENDS OF MCS MOVING
TOWARDS THE AREA IS BETTER ESTABLISHED. AT KFWA...SOME AREAS OF
FOG STARTING TO FORM IN INCREASING LL MSTR AND INVERSION. SUSPECT
PRECIP WILL HOLD OFF TILL CLOSER TO 12Z THERE WITH ARRIVAL OF MCS
BUT WILL MONITOR FOR NEW DEVELOPMENT PRIOR TO THAT AND AMEND AS
NEEDED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...FISHER
LONG TERM...HOLSTEN
AVIATION...FISHER
Hazardous weather outlook, Jun 11, 3:15 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 AM EDT THU JUN 11 2009
LMZ043-046-120900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
415 AM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
415 AM EDT THU JUN 11 2009 /315 AM CDT THU JUN 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS MORNING WITH
AREAS OF HEAVY RAINFALL POSSIBLE...MAINLY SOUTH OF A SOUTH BEND TO
DEFIANCE LINE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH THE
GREATEST CONCENTRATION EXPECTED SOUTH OF A VALPARAISO TO DEFIANCE
LINE. SOME OF THESE STORMS MAY AGAIN PRODUCE ADDITIONAL HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 11, 7:27 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
827 AM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NW SOUTH BEND 41.72N 86.30W
06/11/2009 M1.80 INCH ST. JOSEPH IN ASOS
1.80 INCHES FELL BETWEEN 7AM AND 8AM. STORM TOTAL AT
2.32 INCHES AND STILL RAINING.
&&
EVENT NUMBER IWX0902655
SAWLocal storm report, Jun 11, 7:46 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 AM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0738 AM HEAVY RAIN SOUTH BEND 41.68N 86.25W
06/11/2009 M0.90 INCH ST. JOSEPH IN BROADCAST MEDIA
0.90 INCHES IN PAST 30 MINUTES (7 TO 730AM)
&&
EVENT NUMBER IWX0902656
SAWFlash Flood, St. Joseph
- When
- June 11, 7:46 AM EST to 12:45 PM EST
- Where
- St. Joseph County, 2.33 mi NNW of Chain O Lakes to 1.91 mi ENE of Crumstown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.751, -86.397
A lone thunderstorm developed over the northern parts of South Bend and remained nearly stationary. Rainfall amounts averaged between two and three inches, with much of this falling over the span of an hour. A spotter reported 4.23 inches of rain just northwest of town. Numerous roads were flooded in the general area of the heavy rainfall, with a few road closures from standing or flowing water. In addition, local television stations showed pictures of several vehicles in flood waters, some as deep as two to three feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174690.